Blog Viewer

Opioid-Associated Out-of-Hospital Cardiac Arrest: Distinctive Clinical Features and Implications for Health Care and Public Responses: A Scientific Statement From the American Heart Association

By Currents Editor posted 04-02-2021 07:29

  

Circulation (03/08/21) DOI: 10.1161/CIR.0000000000000958

Dezfulian, Cameron; Orkin, Aaron M.; Maron, Bradley A.; et al.

https://www.ahajournals.org/doi/10.1161/CIR.0000000000000958

Opioid-associated out-of-hospital cardiac arrest (OA-OHCA) is clinically different from other types of cardiac arrest and more education is needed for people to recognize signs of an overdose, the American Heart Association (AHA) says in a new scientific statement. The "distinct features of OA-OHCA demand a critical appraisal of education and policy decisions to improve outcomes," according to the AHA. More than 2 million Americans have opioid use disorder, and opioid overdose is the primary cause of death for Americans aged 25-64 years. AHA notes OHCA with a presumed cardiac cause affects primarily people older than 60 years, while most patients with OA-OHCA are between 20 and 59 years old. In addition, OA-OHCA tends to occur at home or in a private setting, and it is less likely to be seen and receive CPR from bystanders. Individuals who use opioids may also develop bacteremia, central nervous system vasculitis and leukoencephalopathy, torsades de pointes, pulmonary vasculopathy, and pulmonary edema. Another difference with OA-OHCA is that emergency management of opioid poisoning requires recognition by the lay public or emergency dispatchers, rapid emergency response, and effective ventilation, along with compressions. The opioid antagonist naloxone can be administered by emergency medical personnel, trained laypeople, and the general public with dispatcher instruction in an effort to prevent cardiac arrest. Current AHA recommendations state that laypeople and others who cannot establish the presence of a pulse to start cardiopulmonary resuscitation in anyone who is unconscious and not breathing normally - and if opioid overdose is suspected, naloxone should be administered as well. Secondary prevention methods of preventing recurrent opioid overdose include counseling, opioid overdose education with take-home naloxone, and medication for opioid overdose disorder.

#LiteratureWatch

FURTHER READING
Richard Choi, DO Please note this opinion piece reflects the views of the author and does not necessarily reflect the position of ChristianaCare.   The recent wave of increased social and racial injustice awareness as well as the significant increase in anti-Asian hate crimes 1 have had me ...
Lindner A, Rass V, Ianosi BA, et al. The Importance of PbtO2 Probe Location for Data Interpretation in Patients with Intracerebral Hemorrhage. Neurocritical Care . 2020 Sep 11:1-0.  Reviewed by Wazim Mohamed, MD Read the Article Background : Secondary brain injury after spontaneous intracerebral ...
By Wade Smith, MD, PhD, FNCS COVID-19 Vaccinations: Hope Is on the Horizon Dear NCS Members, As hopeful news about COVID-19 vaccines spreads nationwide, we can start looking forward to a safe return to our regular lives. Rates of hospitalizations have fallen across the United States. All ...